Skip to main content

Posts

Showing posts from October, 2013

Celebrating Mental Illness Awareness in October

The month of October honors people living with mental illness in diverse ways...

In fact, in 1945 the United States government made the first week of October, "National Employ the Physically Handicapped Week." However, in 1962 the word "Physically" was removed to honor all people with disabilities. And in 1988, the government expanded the calendar recognition to promote the entire month of October and also changed the name of the holiday to National Disability Employment Awareness Month, and the theme for 2013: "Because we are EQUAL to the task." Campaigns to raise awareness around disability employment issues, and to celebrate the diverse contributions of workers living with disabilities is carried out during this month.

Moreover, the certified peer specialist (CPS) position recognizes and supports people living with mental illness who want to work with peers affected by mental illness by becoming certified as a peer counselor. CPSs learn about the stag…

Time to Stop Meds?

I take one anti-psychotic for my schizophrenia, one anti-depressant, and another med to counteract the side effects. I understand that my medication for schizophrenia is a lifelong commitment, however, I've heard from others that depression for some may be temporary.  With  that said, sometimes I feel like I do not need to take my anti-depressants, but I will not stop taking them until I get my doctor's support...

To quickly tell you about my background with depression, I developed postpartum depression after the birth of my son. I started taking the anti-depressants a little over a year ago after experiencing some symptoms which were probably triggered by a lot of "good stress"- having a baby and managing my new way of life. I remember my symptoms of depression included having a frequent overwhelming feeling, intense anxiety, lack of motivation, poor diet, and sleeping more than usual among other symptoms. When I became aware of my symptoms I spoke to a professiona…